1622 - A prospective study of 5% lidocain patch in patients with chemotherapy induced peripheral neuropathy

Date 28 September 2012
Event ESMO Congress 2012
Session Publication Only
Topics Complications of Treatment
Supportive Care
Presenter Dora Niedersüss-Beke
Authors D. Niedersüss-Beke1, T. Puntus2, J.-. Ferrari3, A.-. Flamm-Horak3, J. Meran2
  • 1Department Of Medicine I, Center For Oncology And Hematology, Wilhelminenspital, 1160 - Vienna/AT
  • 2Department For Internal Medicine, Barmherzige Brüder Hospital, 1020 - Vienna/AT
  • 3Department For Neurology, Barmherzige Brüder Hospital, 1020 - Vienna/AT

Abstract

Introduction

Chemotherapy induced peripheral neuropathy (CINP) is a common problem in oncological patients. With an incidence of 30% - 40% CINP is the major cause for dose reductions and one of the leading causes for treatment discontinuation. Especially taxans, platin derivates, Bortezomib, Thalidomid and vincaalkaloids are frequently causing CINP. Depending on the substance used, a pure sensory and painful neuropathy or a mixed sensorimotor neuropathy can occur. Currently no standard of care is established.

Methods

21 patients with CINP Grade > 2 (NIC-CTCAE v4.0) were included in the study. Up to 4 patches containing 5% lidocain (Versatis®), a locally acting topical anesthetic, were simultaneously applied on the affected areas for a maximum of 12 hours a day. Pain was documented according to the Visual Analogue Scale (VAS) by the patients during the entire treatment phase. Other symptoms like paresthesia were also documented daily.

Results

21 out of 26 patients were included in the final analysis (7 male and 14 female). In the total study group the VAS score improved in 8 subjects (38.1%). The non-responder group included 13 participants (61.9%). The VAS score remained equal in 7 (33.3%) of the subjects and worsened in 6 (28.6%). In the female subgroup (14 participants) 4 (28.6%) reported an improvement of the VAS. 5 patients (35.7%) reported an intensification of symptoms while using the patch. 4 male patients (57.1%) showed an improved VAS after the application of the lidocaine patch. There were 3 (42.9%) non responders in the male group. No correlation between efficacy and the applied cytostatic agent was found.

Efficacy of lidocain patch

Male (7) Female (14) N (21)
better 4 (57.1%) 4 (28.6%) 8 (38.1%)
equal 2 (28.6%) 5 (35.7%) 7 (33.3%)
worse 1 (14.3%) 5 (35.7%) 6 (28.6%)

The median duration of therapy was 10 days. No participants suffered skin toxicities or any other treatment related adverse events.

Conclusion

Only some patients benefited from treatment with 5% lidocain patch (Versatis®). Due to excellent tolerability and lack of alternative treatments, lidocaine patches should still be an option for patients with CINP.

Disclosure

J.-. Meran: Member of the advisory board of Grünenthal company.

All other authors have declared no conflicts of interest.